Alert archive / Michigan / Small Craft Advisories in 2012
Small Craft Advisory 71, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at Sep 21, 2012, 4:01 AM EDT. It took effect at Sep 21, 2012, 2:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2012, 4:01 AM EDT (08:01 UTC)
- In effect from
- Sep 21, 2012, 2:00 PM EDT
- Expired
- Sep 21, 2012, 10:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted, in the capitals the NWS used until 2016.
816 WHUS73 KDTX 210801 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 401 AM EDT FRI SEP 21 2012 ...GUSTY WINDS TODAY OVER SAGINAW BAY... .GUSTY SOUTHWEST WINDS WILL DEVELOP TODAY IN ADVANCE OF AN APPROACHING LOW PRESSURE SYSTEM. WINDS WILL REACH SMALL CRAFT ADVISORY CRITERIA...WITH GUSTS TO 25 KNOTS...OVER SAGINAW BAY THIS AFTERNOON AND EVENING AS WINDS FUNNEL THROUGH THE BAY. WIND GUSTS WILL SUBSIDE BY LATE EVENING AS THE FIRST IN A SERIES OF LOW PRESSURE SYSTEMS TRACKS EAST. LHZ421-422-212030- /O.NEW.KDTX.SC.Y.0071.120921T1800Z-120922T0200Z/ OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- 401 AM EDT FRI SEP 21 2012 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING. * WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT SUSTAINED WINDS UP TO 20 KNOTS FROM THE SOUTHWEST WITH GUSTS UP TO 29 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 5 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 5 PM EDT FRIDAY WITH THE LARGEST WAVES EXPECTED AROUND 7 PM EDT FRIDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ HLO
1 follow-up statement
720 WHUS73 KDTX 211957 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 357 PM EDT FRI SEP 21 2012 ...GUSTY SOUTHWEST WINDS THROUGH EARLY EVENING... .GUSTY SOUTHWEST WINDS WILL EASE THIS EVENING AS THE GRADIENT TEMPORARILY RELAXES. WINDS WILL BECOME NORTHWESTERLY AND INCREASE ON SATURDAY BEHIND A DEPARTING LOW PRESSURE SYSTEM. THIS IN COMBINATION WITH THE ARRIVAL OF MUCH COOLER AIR WILL BRING UNSETTLED CONDITIONS TO MARINE WATERS FROM LATE SATURDAY INTO SUNDAY. SMALL CRAFT CONDITIONS WILL LIKELY EXIST FOR A TIME ACROSS LAKE HURON...WITH GUSTS AS HIGH AS 30 KNOTS ACROSS THE OPEN WATERS. IN ADDITION...WATERSPOUTS WILL BE POSSIBLE ACROSS LAKE HURON SATURDAY AND SATURDAY NIGHT. THIS WILL OCCUR AS A COLD AIRMASS SETTLES IN OVER THE WARMER LAKE WATERS...CREATING VERY UNSTABLE CONDITIONS. LHZ421-422-220200- /O.CON.KDTX.SC.Y.0071.000000T0000Z-120922T0200Z/ OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- 357 PM EDT FRI SEP 21 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING. * WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT SUSTAINED WINDS UP TO 20 KNOTS FROM THE SOUTHWEST WITH GUSTS UP TO 25 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 5 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 7 PM EDT FRIDAY WITH THE LARGEST WAVES EXPECTED AROUND 7 PM EDT FRIDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 21, 3:44 AM EDT, 17 minutes earlier.
Area forecast discussion, Sep 21, 3:44 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
344 AM EDT FRI SEP 21 2012
.SHORT TERM...TODAY AND TONIGHT
MESSY PATTERN SETTING UP FOR TODAY AND TONIGHT AS A LONGWAVE TROUGH
REMAINS ENTRENCHED OVER THE CENTRAL GREAT LAKES. SEVERAL SHORTWAVES
CAN BE SEEN ON WATER VAPOR THIS MORNING OVER AND UPSTREAM OF THE
AREA...AND MODELS DO SEEM TO BE HANDLING THE LARGER FEATURES FAIRLY
WELL. TWO OF THE MORE NOTABLE WAVES THAT WILL AFFECT US THROUGH
TONIGHT...THE ELONGATED WAVE STRETCHED FROM NORTHERN WISCONSIN BACK
THROUGH SOUTHERN MANITOBA...AND A STRONGER WAVE NOW DROPPING INTO
NORTHERN MANITOBA.
THE FIRST WAVE WILL TRACK ACROSS NORTHERN MICHIGAN TODAY AND EARLY
TONIGHT. THIS WILL PUSH AN AREA OF SURFACE LOW PRESSURE ACROSS THE
NORTHERN GREAT LAKES. THE SECOND WAVE WILL DROP QUICKLY INTO THE
WESTERN GREAT LAKES TONIGHT...KICKING UP ANOTHER AREA OF LOW
PRESSURE THAT WILL TRACK ACROSS THE OHIO VALLEY TONIGHT. SOUTHEAST
MICHIGAN WILL END UP IN BETWEEN THESE TWO SYSTEMS...AND EXPERIENCE
EFFECTS FROM BOTH...WITH THE RESULT BEING CHANCES FOR SHOWERS AGAIN
LATE TODAY AND ESPECIALLY TONIGHT.
MODELS INDICATE A COLD FRONT WILL PUSH ACROSS SOUTHEAST MICHIGAN
LATE THIS AFTERNOON AS THE FIRST LOW PRESSURE SYSTEM TRACKS ACROSS
THE NORTHERN LAKES (ALREADY OVER SOUTHERN MINNESOTA AND CENTRAL
WISCONSIN). THIS WILL INITIALLY PROVIDE CHANCES FOR SHOWERS DURING
THE LATE AFTERNOON AND EVENING AS IT APPROACHES AND MOVES ACROSS THE
AREA. ADDITIONAL FORCING AND MOISTURE WILL THEN SLIDE UP INTO
MICHIGAN TONIGHT AS THE OTHER SURFACE LOW TRACKS ACROSS THE OHIO
VALLEY. BEST DEFORMATION...FGEN...JET DYNAMICS...AND MOISTURE DURING
THE LATE EVENING AND FIRST HALF OF THE NIGHT LOOK TO LIE ACROSS
SOUTHEAST MICHIGAN. 00Z MODELS HAVE TRENDED A LITTLE FURTHER NORTH
WITH THIS AREA. INCREASED POPS INTO THE HIGH LIKELY CATEGORY (70
PERCENT MOST AREAS)...BUT COULD SEE A NEED TO INCREASE FURTHER LATER
TODAY IF THE SYNOPTIC SET-UP CONTINUES TO LOOK THE SAME. HESITATION
WAS DUE TO TYPICAL UNCERTAINTY WITH SEVERAL WAVES IN CLOSE PROXIMITY
INTERACTING...ONE OF WHICH HAS NOT BEEN WELL SAMPLED BY UPPER AIR
NETWORK YET. MODELS HAVE ALSO SHOWN SOME INCONSISTENCIES HANDLING
EACH OF THE UPSTREAM WAVES AND ASSOCIATED SURFACE FEATURES OVER THE
PAST FEW RUNS.
OTHERWISE...WINDS WILL KICK UP AGAIN THIS AFTERNOON AS THE FRONT
PUSHES THROUGH THE AREA. GOOD MIXING EARLY IN THE DAY WILL BOOST
TEMPERATURES UP INTO THE MID 60S ACROSS THE SAGINAW VALLEY AND
THUMB...TO NEAR 70 NEAR THE OHIO BORDER AND UP THROUGH THE CITY OF
DETROIT.
&&
.LONG TERM...SATURDAY THROUGH THURSDAY
THE HIGH AMPLITUDE PATTERN ACROSS NOAM WILL PERSIST INTO AT LEAST
EARLY NEXT WEEK...WITH THE LONG WAVE TROUGH EXTENDING FROM HUDSON
BAY INTO THE GREAT LAKES REGION. THE WATER VAPOR LOOP SHOWS A RATHER
COMPACT MID LEVEL SHORT WAVE DROPPING SOUTH ACROSS NRN MANITOBA.
THIS WAVE IS FORECAST TO ROTATE AROUND THE BASE OF THE LONG WAVE
TROUGH...TRACKING ROUGHLY ALONG OR SOUTH OF THE SRN MI BORDER ON
SATURDAY.
WHILE THE LOWER TROPOSPHERIC FRONTAL BOUNDARY IS EXPECTED TO BE WELL
SOUTH OF THE STATE BY SAT...MID LEVEL FGEN/DEFORMATION IS FORECAST
TO STRENGTHEN WITH THE PASSAGE OF THIS WAVE. STRONG COLD AIR
ADVECTION ALOFT WILL ALSO SUSTAIN STEEP MID LEVEL LAPSE RATES AND
WILL LEAD TO A DEEP LAYER OF CONVECTIVE INSTABILITY. SO ASSUMING
FAIRLY GOOD MID LEVEL DYNAMICS...THERE IS A POTENTIAL FOR A SWATH OF
MODERATE TO POSSIBLY HEAVY RAIN JUST NORTH OF THE MID LEVEL SHORT
WAVE. THE 00Z MODEL SUITE HOWEVER DIFFER IN HOW MUCH DEAMPLIFICATION
OCCURS AS THE WAVE ROUNDS THE BASE OF THE LONG WAVE TROUGH. THE NAM
AND GEM SOLUTIONS DAMPEN THE WAVE CONSIDERABLY AND THEREBY SHOW JUST
WEAK MID LEVEL FORCING SKIRTING THE EXTREME SOUTHERN PORTIONS OF THE
STATE. MEANWHILE...THE GFS MAINTAINS A STRONG COMPACT WAVE AND IS BY
FAR THE STRONGEST SOLUTION WITH RESPECT TO THE MID LEVEL DYNAMICS.
WITH THIS WAVE ORIGINATING FROM THE DATA SPARSE REGION OF NRN
CANADA...THERE IS A GOOD DEAL OF FCST UNCERTAINTY AT THIS TIME. THE
APPEARANCE OF THIS WAVE SUGGESTS A STRONGER SOLUTION THAN WHAT IS
BEING OFFERED BY THE NAM AND GEM. THE GFS SOLUTION HOWEVER APPEARS A
BIT UNREALISTIC BY MAINTAINING SUCH A DEEP AND COMPACT WAVE THROUGH
THE BASE OF THE LONG WAVE TROUGH. THE ECMWF AND UKMET SOLUTIONS LIE
BETWEEN THE NAM AND GFS AND APPEAR THE MOST REALISTIC /AND STILL
BRING SOME DECENT FORCING ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA ON SAT/. EVEN OUTSIDE THE REGION OF DYNAMIC FORCING...THE STEEP
MID LEVEL LAPSE RATES WILL PROVIDE A POTENTIAL OF AT LEAST SOME
DIURNALLY DRIVEN CONVECTION. SO ALBEIT WITH SOME TREPIDATION...WILL
MAINTAIN FAIRLY HIGH POPS ON SATURDAY.
ONGOING COLD AIR ADVECTION ON SAT AND POTENTIAL CLOUDS AND RAIN WILL
SUPPORT HIGHS MAINLY IN THE UPPER 50S/LOW 60S. THE STRONGEST PUSH OF
COLD AIR WILL OCCUR SAT NIGHT AS 850MB TEMPS DROP TO -1 TO -2C.
STEEP LOW LEVEL LAPSE RATES ON SUNDAY...ADDED MOISTURE FLUX OFF LAKE
MICHIGAN UNDER W-NW FLOW AND EXPECTED LOW LEVEL CYCLONIC FLOW
ENHANCED BY THE LAKE AGGREGATE SHOULD SUSTAIN AMPLE CLOUD COVER WITH
A CHANCE FOR SOME SHOWERS. THIS WILL SUPPORT HIGHS ON SUN ONLY IN
THE 50S. ANOTHER MID LEVEL WAVE ROTATING AROUND THE HUDSON BAY LOW
IS FCST TO FORCE A COLD FRONT INTO THE NRN GREAT LAKES BY
TUES...WHILE MID LEVEL HEIGHTS REBOUND ACROSS THE SRN GRT LKS.
INCREASES W-SW FLOW IN ADVANCE OF THIS FRONT WILL LEAD TO A STEADY
WARMING TREND MON INTO TUES PRIOR TO THE PASSAGE OF THE SFC COLD
FRONT EITHER TUES NIGHT OR WED...WITH TEMPS DROPPING OFF A BIT IN
ITS WAKE.
&&
.MARINE...
GUSTY SOUTHWEST WINDS WILL DEVELOP TODAY IN ADVANCE OF AN
APPROACHING LOW PRESSURE SYSTEM. WINDS WILL REACH SMALL CRAFT
ADVISORY CRITERIA...WITH GUSTS TO 25 KNOTS...OVER SAGINAW BAY THIS
AFTERNOON AND EVENING AS WINDS FUNNEL THROUGH THE BAY. WIND GUSTS
WILL SUBSIDE BY LATE EVENING AS THE FIRST IN A SERIES OF LOW
PRESSURE SYSTEMS TRACKS EAST.
SEVERAL MORE LOW PRESSURE SYSTEMS WILL WORK ACROSS THE CENTRAL GREAT
LAKES OVER THE WEEKEND. THIS WILL KEEP CONDITIONS COOL AND
UNSETTLED...AND ALLOW WIND SPEEDS TO PICK UP ONCE AGAIN SATURDAY.
ADDITIONAL SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED SATURDAY
INTO SUNDAY...ESPECIALLY OVER LAKE HURON WHERE WINDS LOOK TO GUST AS
HIGH AS 30 KNOTS.
IN ADDITION...WATERSPOUTS WILL BE POSSIBLE OVER NORTHERN LAKE HURON
TODAY...AND ACROSS ALL OF LAKE HURON SATURDAY AND SATURDAY NIGHT.
THIS WILL OCCUR AS A COLD AIRMASS SETTLES IN OVER THE WARMER LAKE
WATERS...CREATING VERY UNSTABLE CONDITIONS.
&&
.AVIATION...ISSUED 1205 AM EDT FRI SEP 21 2012
//DISCUSSION...
PATCHES OF HIGH CLOUDS WILL MARK THE REGION BETWEEN WEATHER SYSTEMS
OVER SE MICHIGAN DURING THE REST OF THE NIGHT THROUGH THE MORNING
HOURS. VFR CONDITIONS WILL THEN PERSIST THROUGH MID AFTERNOON BEFORE
THE NEXT LOW PRESSURE SYSTEM BRINGS A RENEWED CHANCE OF RAIN TOWARD
FRIDAY EVENING. THE POTENTIAL FOR MVFR REDUCTIONS IS GREATEST BY
THEN IN THE DETROIT AREA WHICH WILL BE CLOSER TO THE SURFACE WAVE
AND GREATER AMOUNTS OF MOISTURE FOR SHOWER ACTIVITY. EXPECT AT LEAST
LIGHT RAIN SHOWERS TO LINGER TOWARD MIDNIGHT FRIDAY NIGHT.
//DTW THRESHOLD THREATS...
* MEDIUM CONFIDENCE IN CEILING BELOW 5000 FEET WITH SHOWERS BY LATE
AFTERNOON INTO FRIDAY EVENING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...SAGINAW BAY...FROM 2 PM FRIDAY TO 10 PM
FRIDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...HLO
LONG TERM....SC
MARINE.......HLO
AVIATION.....BT
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Sep 21, 3:55 AM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 355 AM EDT FRI SEP 21 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-220800- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 355 AM EDT FRI SEP 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS AN UPPER LEVEL DISTURBANCE PASSES ACROSS THE REGION. THERE IS A CHANCE OF SMALL HAIL WITH SOME OF THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-220800- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 355 AM EDT FRI SEP 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR SAGINAW BAY TODAY. PLEASE REFER TO THE LATEST NEARSHORE MARINE FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS AN UPPER LEVEL DISTURBANCE PASSES ACROSS THE REGION. THERE IS A CHANCE OF SMALL HAIL WITH SOME OF THESE THUNDERSTORMS. THERE IS ALSO A CHANCE OF WATERSPOUTS ON LAKE HURON ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Nearby
Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.